Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 71, NWS Salt Lake City, UT

August 30, 2013Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 30, 2013, 3:40 PM MDT for Kane County, Utah. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2013, 3:40 PM MDT (21:40 UTC)
Expired
Aug 30, 2013, 9:30 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 63 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 7:00 PM MDTFLASH FLOOD24 W Big Water, UTA LARGE FLASH FLOOD WAS REPORTED IN THE DRY VALLEY DRAINAGE AND ITS TRIBUTARIES. THIS INCLUDED ALONG THE BUCKSKIN WASH...WHERE THE FLOOD PASSED UNDER HIGHWAY 89 AROUND 7 PM MDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 200 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

787 
WGUS55 KSLC 302140
FFWSLC
UTC025-310330-
/O.NEW.KSLC.FF.W.0071.130830T2140Z-130831T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
340 PM MDT FRI AUG 30 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN KANE COUNTY IN UTAH

* UNTIL 930 PM MDT

* AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN FROM A THUNDERSTORM OVER THE PARIA RIVER DRAINAGE.  
ADDITIONALLY HEAVY RAIN IS FALLING IN THE HEADWATERS OF KANAB CREEK 
AND JOHNSON WASH NEAR THE SKUTUMPAH ROAD TO HENRIEVILLE.

RADAR RAINFALL ESTIMATES OF OVER 2 INCHES HAS FALLEN IN THE UPPER 
PARIA DRAINAGE AREA. AS OF 340PM THUNDERSTORM ACTIVITY CONTINUES 
OVER THIS AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3739 11249 3742 11237 3744 11223 3747 11208
      3725 11201 3701 11199 3714 11221 3722 11234

$$

MCINERNEY
2 follow-up statements
220 
WGUS75 KSLC 310031
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
631 PM MDT FRI AUG 30 2013

UTC025-310330-
/O.CON.KSLC.FF.W.0071.000000T0000Z-130831T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
631 PM MDT FRI AUG 30 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR
WESTERN KANE COUNTY...

AT 624 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE FLASH FLOODING OVER THE DEER SPRING...PARK...KITCHEN 
CORRAL...AND THE BUCKSKIN WASHES.

ALTHOUGH PRECIPITATION HAS MOVED OUT OF THE AREA...HIGH FLOWS ARE 
INFERRED TO BE MAKING THEIR WAY TO THE LOWER WATERSHED. THESE FLOWS 
ARE FORECAST TO REACH THE LOWER DRAINAGES DURING NIGHTTIME HOURS.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3739 11249 3742 11237 3744 11223 3747 11208
      3725 11201 3701 11199 3714 11221 3722 11234

$$

MCINERNEY
685 
WGUS75 KSLC 310328
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
928 PM MDT FRI AUG 30 2013

UTC025-310337-
/O.EXP.KSLC.FF.W.0071.000000T0000Z-130831T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
928 PM MDT FRI AUG 30 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MDT FOR WESTERN KANE
COUNTY...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND RIVER 
AND STREAM LEVELS HAVE DECREASED. HOWEVER...WATER MAY STILL BE 
RUNNING THROUGH BUCKSKIN GULCH. THEREFORE... THE FLASH FLOOD WARNING 
HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL 
TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3739 11249 3742 11237 3744 11223 3747 11208
      3725 11201 3701 11199 3714 11221 3722 11234

$$

HOSENFELD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 9:47 AM MDT, 5 hours 53 minutes earlier.

Area forecast discussion, Aug 30, 9:47 AM MDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
947 AM MDT FRI AUG 30 2013

.SYNOPSIS...NORTHERN UTAH WILL SEE A DRYING TREND TODAY THROUGH
SUNDAY...WITH MOISTURE RETURNING TO THE AREA ON LABOR DAY. DEEP
MOISTURE WILL REMAIN IN PLACE ACROSS THE SOUTH THROUGH THE HOLIDAY
WEEKEND.

&&

.DISCUSSION...A RIDGE OF HIGH PRESSURE REMAINS OVER THE
ROCKY MOUNTAINS THIS MORNING. A WEAK SOUTHEASTERLY FLOW ON THE
OUTSKIRTS OF THIS HIGH IS PUSHING DEEPER MOISTURE INTO SOUTHERN
UTAH THIS MORNING...RESULTING IN PARTLY TO MOSTLY CLOUDY SKIES
ACROSS THE SOUTHERN HALF OF THE CWA. DRIER CONDITIONS EXIST ACROSS
NORTHERN UTAH AND SOUTHWEST WYOMING...THOUGH ENOUGH MOISTURE IS
STILL IN PLACE FOR A FEW WANDERING CLOUDS AND SOME ISOLATED
THUNDERSTORMS NEAR THE UTAH/IDAHO BORDER.

EVEN DRIER AIR IS EXPECTED TO MOVE INTO THE FAR NORTHERN PORTIONS
OF THE FORECAST AREA THROUGH TODAY. THIS WILL OCCUR AS A TROUGH
MOVES ALONG THE US/CANADIAN BORDER...FLATTENING THE NORTHERN
PORTIONS OF THE RIDGE AND ESTABLISHING A DRIER WESTERLY FLOW OVER
NORTHERN UTAH.

IN SOUTHERN UTAH...MUCH DEEPER MOISTURE HAS ALREADY MOVED OVER THE
AREA...WITH PRECIPITABLE WATER VALUES FROM MULTIPLE SOURCES
INDICATING VALUES AS HIGH AS 1.6 INCHES IN THE FAR SOUTHWEST
CORNER OF THE STATE. THAT SAID...INSTABILITY WILL BE SOMEWHAT
LIMITED...ESPECIALLY EARLY IN THE DAY WHEN DEVELOPMENT IS
INHIBITED BY LINGERING CLOUD COVER. EXPECT DEVELOPMENT PRIMARILY
OVER THE HIGHER TERRAIN...AND WITH VERY LITTLE FLOW THE STORMS MAY
LARGELY STAY THERE. HOWEVER...ANY STORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING HEAVY RAIN...AND COULD CAUSE FLASH FLOODING
ISSUES IF THEY SET UP OVER THE WRONG SPOT OR BEGIN TO DRIFT SLOWLY
OVER VALLEY LOCATIONS LATER IN THE DAY.

FLASH FLOODING THREAT WILL ONLY INCREASE AS THE WEEKEND
CONTINUES...WITH VERY DEEP MOISTURE REMAINING IN PLACE OVER
SOUTHERN UTAH AND MUCH OF THE REST OF THE DESERT SOUTHWEST.
DRYING TREND WILL CONTINUE FOR THE NORTHERN HALF OF THE CWA...WITH
THREAT OF SIGNIFICANT CONVECTION THERE UNTIL MONDAY.

THE FORECAST FOR TODAY LOOKS FINE AND NO UPDATES ARE ANTICIPATED
THROUGH THIS MORNING.

&&

.AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED TO
SWITCH TO THE NORTHWEST BETWEEN 18Z AND 20Z...WITH ONLY A SLIGHT
CHANCE THAT WINDS REMAIN SOUTHERLY THROUGH 21Z. THERE IS ALSO A 10
PERCENT CHANCE OF THUNDERSTORM OUTFLOW WINDS IMPACTING THE
TERMINAL TODAY...BUT MOST THUNDERSTORM ACTIVITY SHOULD REMAIN WELL
SOUTH OF THE AREA.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...SCHOENING
AVIATION...

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 30, 2:45 AM MDT, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 AM MDT FRI AUG 30 2013

UTZ001>016-019>021-517-518-WYZ021-311300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
245 AM MDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE FLASH FLOOD RISK IS INCREASING BEGINNING TODAY ACROSS FAR
SOUTHERN UTAH. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
FORECAST THIS AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTHERN
UTAH. A FEW OF THESE STORMS COULD PRODUCE HEAVY RAIN AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ABUNDANT MOISTURE ACROSS THE SOUTHERN HALF OF UTAH WILL PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THAT REGION THROUGH
THE FIRST OF NEXT WEEK. THE FLASH FLOOD RISK WILL CONTINUE TO
INCREASE THIS WEEKEND. SLOT CANYONS...NORMALLY DRY WASHES...BURN
SCARS AND URBAN AREAS WILL BE PRONE TO FLASH FLOODING EACH
AFTERNOON AND EVENING THROUGH WEDNESDAY.

OVER NORTHERN UTAH TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH
THE OUTLOOK PERIOD. SHOWER AND THUNDERSTORM ACTIVITY WILL
DECREASE OVER THE WEEKEND AS SOMEWHAT DRIER AIR WILL MOVE INTO THE
AREA FROM THE WEST. MOISTURE WILL WORK BACK NORTH EARLY NEXT WEEK
BRINGING AN INCREASING THREAT FOR SHOWERS AND THUNDERSTORMS DURING
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.